Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 88, NWS Lake Charles, LA

August 16, 2016Acadia Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 16, 2016, 2:42 PM CDT for Acadia Parish, Saint Landry Parish, Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 2:42 PM CDT (19:42 UTC)
Expired
Aug 16, 2016, 3:45 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS54 KLCH 161942
FFWLCH
LAC001-097-162045-
/O.NEW.KLCH.FF.W.0088.160816T1942Z-160816T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
242 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  CENTRAL ACADIA PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 345 PM CDT

* AT 241 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ALTHOUGH RADAR ESTIMATES ONLY
  UP TO AN INCH OF RAIN HAS FALLEN IN THE PAST HOUR WITH THIS
  ACTIVITY...THIS RAINFALL HAS THE POTENTIAL TO LEAD TO ADDITIONAL
  FLASH FLOODING ON TOP OF WHAT IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CROWLEY...EUNICE...IOTA...SAVOY...EGAN...MOWATA...RICHARD...
  MAXIE...ESTHERWOOD AND MIDLAND.

ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3048 9258 3048 9249 3050 9248 3050 9246
      3051 9246 3054 9232 3016 9228 3012 9254

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:08 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 16, 1:08 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
108 PM CDT TUE AUG 16 2016

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Beginning to look quite a bit like yesterday, although with maybe
a bit more precip over s-cntl LA. Bulk of the convection is again
ongoing over the wrn 1/2 of the forecast area...mainly impacting
the swrn terminals...and expect this trend to continue through
the remainder of daylight hours. However tempo mentions remain all
other sites as well due to the increased coverage from yesterday
over Acadiana/cntl LA zones. Left vicinity mention in longer for
this evening based on how long convection lasted yesterday as area
remains in a very soupy and unstable airmass with little capping
of note in forecast soundings. Thereafter possibly some lower
clouds late tonight otherwise VFR to linger through the period.

25

&&

.PREV DISCUSSION... /issued 1033 AM CDT TUE AUG 16 2016/

UPDATE...
Abundant moisture will once again be tapped over the western half
of the area as daytime heating begins to kick off the rainfall
later this morning and continuing into the afternoon. Adjusted pops
upwards where HRRR and current radar are beginning to show a
preferred path for rain to develop and move. Highest pops along
and west of Alexandria...Iowa...Grand Chenier...and extending west
into southeast Texas.

Lowered pops across the eastern half of the area...where they
definitely do not need the rain. Raised temperatures as well
across south central Louisiana as cloud cover will not be enough
to stunt rising temperatures.

Looks like the rain train is ready to take off. Get ready
Cameron...Calcasieu...Beaumont. Likely these areas will be the
first stop.

PREV DISCUSSION... /issued 654 AM CDT TUE AUG 16 2016/

AVIATION...Radar depicting a few streamer showers advancing into
southwest Louisiana from the gulf waters then rapidly dissipating.
Scattered showers and areas of light rain continue over southeast
Texas. Models depicting a rather active shower and thunderstorm
day across the region. This with moisture plentiful incoming from
the gulf. Carrying TEMPO groups at all terminals for SHRA through
the day along with VCTS. Stll anticipating VFR to prevail while
winds remain light.

PREV DISCUSSION... /issued 446 AM CDT TUE AUG 16 2016/

DISCUSSION...
Rains continued to fall across southeast Texas and southern
Louisiana yesterday although south central Louisiana got something
of a break again yesterday. Numerous locations in south central
Louisiana remain in flood and this is expected to continue today.

Currently rains are moving inland around the HOU area while our
next round is approaching the southwest Louisiana and southeast
Texas coast. Rains will move northward with rainfall averages
around one to three inches for se Texas and sw La today. South
central Louisiana looks to pickup an addition 1/2 inch to about an
inch. Not that it is much of a point... but rains have kept the
temperatures in the 80s and this will happen again today.

The frontal boundary to our northwest will begin break down by
tomorrow. This will allow for moisture trapped over the region a
chance to escape northward into the central United States.
Therefore rain chances for everyone will begin to fall with this
pattern continuing into the weekend. We look to be back into a
normal summertime pattern at that time with storm development
mainly during the afternoon hours and temps a bit higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  73  88  74 /  80  40  50  30
LCH  88  75  88  75 /  80  40  60  30
LFT  89  75  88  75 /  50  40  50  20
BPT  87  76  88  76 /  80  40  60  30

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 16, 3:53 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CDT TUE AUG 16 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
170900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
353 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
LOOKING FOR MORE SHOWERS AND ISOLATED THUNDERSTORMS AGAIN TODAY.
RAINFALL TOTALS WILL RANGE FROM ONE TO THREE INCHES. THIS IS
EXPECTED TO CREATE SOME MINOR FLOODING ISSUES IN SOUTHWEST
LOUISIANA AND IN URBAN AREAS IN SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAINS LOOK TO BEGIN TAPERING BACK A BIT TOMORROW AND INTO THE
WEEKEND WITH THE RAINFALL PATTERN LOOKING MORE LIKE A TYPICAL
SUMMERTIME REGIME FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-170900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
353 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT. WINDS AND SEAS WILL
BE HIGHER NEAR STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STORMS ARE EXPECTED TO CONTINUE BUT WILL BEGIN TO TAPER OFF JUST
LIKE THE ACTIVITY OVER LAND AREAS. SOUTHERLY WINDS ARE EXPECTED TO
REMAIN BELOW 15 KNOTS.

.SPOTTER INFORMATION STATEMENT...

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:13 AM CDTRiver Flood WarningLCHCalcasieu7 days
Aug 16, 1:51 PM CDTFlash Flood WarningLCHIberia, Saint Martin54 min
Aug 16, 3:13 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis62 min

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.